Potential drug interaction with paclitaxel and highly active antiretroviral therapy in two patients with AIDS-associated Kaposi sarcoma
Related Experiment Video
Updated: Aug 29, 2026

An In Vitro Model for Studying Cellular Transformation by Kaposi Sarcoma Herpesvirus
Published on: August 25, 2017
Denise Bundow1, David M Aboulafia
1Virginia Mason Medical Center, Seattle, Washington, USA.
Abstract:
Highly active antiretroviral therapy (HAART) consisting of multiple combinations of antiretroviral agents that inhibit HIV (HIV) replication has been associated with improvements in CD4+ T-lymphocyte cell counts, suppression of HIV replication, and regression of HIV-associated Kaposi's sarcoma (KS). Several of these agents have complex drug-drug interactions and have the potential to aggravate paclitaxel-associated toxicities. Herein two patients with KS are described who received paclitaxel while on HAART and who developed life-threatening toxicities. These cases are presented to alert clinicians to potentially serious drug interactions that can occur between various components of HAART and paclitaxel. Clinicians contemplating taxane-based chemotherapy for HIV-associated KS should carefully monitor patients for adverse events and, depending on their patient's HAART regimen, consider reducing the taxane dose.
Related Concept Videos
Retrovirus Life Cycles
Drug toxicity: Drug–Drug Interaction
Pulmonary Tuberculosis I
Causative Organism
The primary infectious agent causing tuberculosis is Mycobacterium tuberculosis, a slow-growing, acid-fast, aerobic rod that exhibits sensitivity to heat and ultraviolet light. Instances of Mycobacterium bovis and Mycobacterium avium contributing to the development of TB infection are rare.
Mode of...
Pharmacokinetics: Drug–Food and Drug–Viral Interactions
Pharmacokinetics: Drug–Drug Interactions
Cryptococcal Meningitis

